Alert archive / Washington / Flash Flood Warnings in 2015

Flash Flood Warning 16, NWS Spokane, WA

June 29, 2015Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Jun 29, 2015, 3:53 PM PDT for Okanogan County, Washington. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2015, 3:53 PM PDT (22:53 UTC)
Expired
Jun 29, 2015, 5:45 PM PDT
In force
112 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Okanogan County, WA

The radar

The Spokane radar (KOTX), 180 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
3189 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WGUS56 KOTX 292253
FFWOTX
WAC047-300045-
/O.NEW.KOTX.FF.W.0016.150629T2253Z-150630T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
353 PM PDT MON JUN 29 2015

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL OKANOGAN COUNTY IN NORTHEASTERN WASHINGTON...

* UNTIL 545 PM PDT
    
* AT 352 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT 
  IN DEBRIS FLOW MOVING THROUGH THE CHILIWIST CREEK DRAINAGE. THE 
  DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE 
  MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MALOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

THE AFFECTED AREAS ARE THE CARLTON COMPLEX FIRE BURN SCARS ABOVE THE
METHOW RIVER VALLEY. HIGH INTENSITY RAINFALL ON THE BURNED AREAS MAY
CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS. RESIDENTS AND
MOTORISTS IN AND BELOW THE CARLTON COMPLEX FIRE BURN SCAR IN THE
METHOW VALLEY...INCLUDING MOTORISTS ON HIGHWAY 97A FROM CHELAN TO
BREWSTER...AND STATE HIGHWAY 153 FROM PATEROS TO TWISP...SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4838 11990 4836 11971 4832 11966 4828 11969
      4817 11987 4822 11996 4830 12000 4834 12000

$$

SB
1 follow-up statement
510 
WGUS76 KOTX 292350
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
450 PM PDT MON JUN 29 2015

WAC047-300000-
/O.CAN.KOTX.FF.W.0016.000000T0000Z-150630T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OKANOGAN WA-
450 PM PDT MON JUN 29 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL OKANOGAN COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4838 11990 4836 11971 4832 11966 4828 11969
      4817 11987 4822 11996 4830 12000 4834 12000

$$

SB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:12 PM PDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 29, 2:12 PM PDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
212 PM PDT MON JUN 29 2015

.SYNOPSIS...
A weather system will trigger isolated to scattered thunderstorm
activity through early this evening.  Tuesday and beyond will be
mainly dry but continued very warm. Friday looks to be the warmest
day this week...with valley highs ranging from 96 to 104.

&&

.DISCUSSION...
Tonight...Models show an upper level disturbance reaching Central
WA late this afternoon...tracking near the Canadian border this
evening and then exiting the region by midnight. As it does so the
two main areas of expected convection are north and south of a dry
slot that tracks into the Columbia Basin. The northern convection
is expected to develop along the East Slopes of the Cascades this
afternoon tracking into the northern mountains during the late
afternoon and early evening hours. The second area is expected to
develop over NE Oregon this afternoon tracking towards the Blue
Mountains, Lewiston area, Camas Prairie, and possibly southern
Shoshone county during the late afternoon and early evening. In
both of these areas there is sufficient CAPE values of 1000-2000
J/KG and shear that a few strong or severe storms can not be ruled
out. Elsewhere thunderstorms are expected to be isolated in
nature. Fire starts remain a concern with the lightning so red
flag warnings remain in place. The storms given the high
precipitable water should be mostly wet. Will have to monitor
these storms as they develop or track over the Cascade burn scars
late this afternoon.

This disturbance will also usher in breezy winds through the
Cascade gaps during the late afternoon and evening hours. Relative
humidity values are marginal for critical values...but with
ongoing fires a red flag warning remains in place for the
Wenatchee area, Kittitas Valley, and Waterville Plateau.

Overnight skies will clear as the disturbance exits. This will
allow for a cooler night compared to the past couple nights.
However the lingering low level moisture will limit radiational
cooling potential...with reading still around 10 degrees to 15
degrees above normal. A few fog patches are possible late tonight
around Priest Lake and Bonners Ferry. JW

Tomorrow through Monday...High pressure over the Western US re-
amplifies in the wake of today's cold front passage. So with the
exception of a minor mention of thunderstorms up near the Canadian
border tomorrow dry and hot conditions will reappear and the hot
temperatures to get hotter...peaking on Thursday or Friday. A very
weak and dry cold front pushes through and flattens the ridge a
bit Friday afternoon which should allow for breezy/gusty southwest
to northwest winds Friday afternoon and night. Saturday through
Monday the flattened ridge remains in place with the jet stream
still remaining to the north in Southern Canada which allows for
the dry forecast to continue with a very slight decrease in
temperatures based on the lower 500mb heights in the flattened
ridge and the potential for extremely minor disturbances to pass
through it and bring some clouds and breezy/gusty wind at times.
All forecast temperatures remain well on the warm side of climo
for this time of year. /Pelatti

&&

.AVIATION...
18Z TAFS: An upper level trough moving through the region today
will continue scattered showers at most TAF sites mainly between
18Z and 01Z with isolated thunderstorms possible. A dry low level
air mass will allow primarily VFR ceilings with these
showers...although thunderstorms may produce brief MVFR ceilings
in their cores after 18Z as the air mass moistens. A wildfire in
the vicinity of KEAT may produce MVFR visibilities in smoke
before west winds increase after 22Z. After 20Z drying and
clearing from west to east will move through the region with
breezy conditions especially between KEAT, KMWH, KPUW and KGEG
sites with possibly patchy blowing dust in the basin. VFR
conditions under mostly clear skies are expected tonight into
Tuesday morning. /TC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  93  65  94  66  97 /  20   0   0   0   0   0
Coeur d'Alene  64  90  61  93  61  96 /  20   0   0   0   0   0
Pullman        59  89  56  91  55  94 /  20   0   0   0   0   0
Lewiston       69  98  65  99  66 102 /  20   0   0   0   0   0
Colville       62  95  60  96  61  99 /  40  10  10   0   0   0
Sandpoint      57  90  54  91  55  94 /  40  10   0   0   0   0
Kellogg        61  89  60  91  57  95 /  40   0   0   0   0   0
Moses Lake     67  98  65  98  68 101 /   0   0   0   0   0   0
Wenatchee      74  98  70  99  72 103 /  10   0   0   0   0   0
Omak           64  97  61  96  62 101 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685)-East Washington Northeast (Zone 686)-
     East Washington Northern Columbia Basin (Zone 673)-East
     Washington Okanogan Highlands (Zone 687)-East Washington
     Okanogan/Methow Valleys (Zone 684)-East Washington South
     Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jun 29, 5:30 AM PDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
530 AM PDT MON JUN 29 2015

IDZ001>004-026-027-WAZ031>038-301230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
530 AM PDT MON JUN 29 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms will be possible across
eastern Washington and northern Idaho through Monday evening.
Some thunderstorms could be strong...especially in the afternoon
and evening. The highest risk will be along and north of
Interstate 90, from the Columbia Basin through northeast
Washington, and across the northern Panhandle.

Stronger storms may include gusty and locally damaging winds, as
well as hail. In addition some thunderstorms may be dry and carry
the risk of wildfire ignitions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

WAZ041>044-301230-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
530 AM PDT MON JUN 29 2015

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

A threat of isolated to scattered  thunderstorms continues, with
the best threat moving to the north Cascades and Okanogan after
the morning. Some thunderstorms may be dry and may carry abundant
lightning and the risk of wildfire ignitions. Thunderstorms may
also carry gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 29, 3:08 PM PDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
308 PM PDT MON JUN 29 2015

WAZ041-044-292300-
WENATCHEE AREA WA-WATERVILLE PLATEAU WA-
308 PM PDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DOUGLAS AND EAST
CENTRAL CHELAN COUNTIES UNTIL 400 PM PDT...

AT 307 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ORONDO...OR 20 MILES NORTHEAST OF WENATCHEE...MOVING NORTHEAST AT 45
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHELAN...WATERVILLE...ENTIAT...STAYMAN...CHELAN FALLS AND AZWELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4761 12021 4767 12025 4795 11987 4774 11965
TIME...MOT...LOC 2207Z 240DEG 41KT 4768 12011

SB
Local storm report, Jun 29, 3:23 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
323 PM PDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 S ENTIAT              47.65N 120.21W
06/29/2015  E0.88 INCH       DOUGLAS            WA   EMERGENCY MNGR

            EMERGENCY MANAGER WENT THROUGH THUNDERSTORM ON HIGHWAY 97
            SOUTH OF ENTIAT. THE STORM PRODUCED MODERATE HAIL...HEAVY
            RAINFALL...AND STRONG WINDS CAPABLE OF BENDING FRUIT
            TREES. LIGHTNING IGNITED TWO NEW FIRES BUT THE RAINFALL
            QUICKLY PUT THEM OUT.

&&

SBODNAR

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:28 PM PDTSpecial Weather StatementOTXAdams47 min
Jun 28, 11:52 PM PDTSpecial Weather StatementOTXSpokane53 min
Jun 29, 12:42 AM PDTSpecial Weather StatementOTXSpokane63 min
Jun 29, 2:58 PM PDTAreal Flood AdvisoryOTXChelan62 min
Jun 29, 3:08 PM PDTSpecial Weather StatementOTXDouglas52 min
Jun 29, 4:15 PM PDTAreal Flood AdvisoryOTXDouglas2 hr

Nearby

Flash Flood Warnings in Washington, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.